Mississippi, 2012

Hail in Mississippi, May 21, 2012

May 21, 2012 · NWS MEG · 1 event in 1 county or zone

A cold front moved into the Mid-South during the early morning hours of May 21st, 2012. A few showers and thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into the Mid-South during the early morning hours of May 21st, 2012. A few showers and thunderstorms developed along the front. Some storms became severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 5:26 AM CST, 34 minutes earlier.

Area forecast discussion, May 21, 5:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
626 AM CDT MON MAY 21 2012

.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT MON MAY 21 2012/

DISCUSSION...

CURRENTLY...A COLD FRONT STRETCHES FROM SOUTHERN ILLINOIS ACROSS
SOUTHEAST MISSOURI INTO ARKANSAS THIS MORNING. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE PUSHED WELL AHEAD OF THE FRONT AND COVER
NORTH MISSISSIPPI AND SOUTHEAST PARTS OF WEST TENNESSEE. TEMPS
ARE GENERALLY IN THE 60S WITH DEWPOINTS IN THE LOWER 60S AND WINDS
ARE LIGHT AND VARIABLE THIS MORNING.

TODAY AND TONIGHT...THE COLD FRONT WILL MOVE THROUGH THE AREA
TODAY. THE CURRENT CONVECTIVE ACTIVITY WILL PROBABLY CONTINUE TO MOVE
OFF TO THE EAST AND WEAKEN. HOWEVER EXPECT REDEVELOPMENT TO OCCUR
GENERALLY ALONG AND SOUTH OF I-40 THIS AFTERNOON AS SURFACE
HEATING COMBINES WITH AN APPROACHING MID LEVEL TROF TO PRODUCE
SBCAPES GREATER THAN 1500 J/KG AND LIFTED INDEX VALUES OF -4C TO
-6C ACROSS THE SOUTHERN HALF OF THE MIDSOUTH. WINDS ALOFT CONTINUE
TO BE QUITE WEAK SO ORGANIZED SEVERE WEATHER CONTINUES TO LOOK
UNLIKELY. A FEW STRONG STORMS WILL BE POSSIBLE AND A ISOLATED
SEVERE STORM CANNOT BE RULED OUT. DAMAGING WINDS ARE THE MAIN
THREAT AND SMALL HAIL IS ALSO POSSIBLE. PRECIP CHANCES WILL
DIMINISH FROM NORTH TO SOUTH THIS AFTERNOON AND THIS EVENING WITH
SKIES BEGINNING TO CLEAR OUT. COOLER AND DRIER AIR WILL FILTER IN
TONIGHT AS SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION AND LOWS
WILL DROP INTO THE 50S AT MANY PLACES.

TUESDAY...THE MID LEVEL TROF WILL CUT OFF OVER EAST TENNESSEE ON
TUESDAY/TUESDAY NIGHT RESULTING IN A PERFECT DAY ACROSS THE
MIDSOUTH. COOL NORTHWEST FLOW WILL PRODUCE HIGHS IN THE UPPER 70S
TO AROUND 80 WITH PLENTY OF SUNSHINE AND LOW HUMIDITIES. TUESDAY
NIGHT WILL FALL INTO THE 50S UNDER CLEAR SKIES.

WEDNESDAY THROUGH THE WEEKEND...THE UPPER LOW OVER THE APPALACHIANS
WILL MOVE SLOWLY EAST WEDNESDAY AND THURSDAY AS UPPER LEVEL HIGH
PRESSURE BEGINS TO BUILD OVER THE MIDSOUTH. AS A RESULT EXPECT
MUCH WARMER CONDITIONS BY THE WEEKEND. HIGH TEMPS WILL CLIMB EACH
DAY REACHING THE MID 90S BY THE WEEKEND. HUMIDITY LEVELS WILL
START TO CREEP UP AS WELL AS DEWPOINTS MOVE INTO THE MID 60S.

SJM

&&

.AVIATION...

12Z TAFS

SHOWERS AND AN OCCASIONAL THUNDERSTORM AT TAF TIME WAS
CONCENTRATED OVER NORTH CENTRAL AND NORTHEAST MISSISSIPPI. THIS
ACTIVITY WILL CONTINUE TO WEAKEN THIS MORNING THEN REFIRE UP BY 18Z.

VFR CONDITIONS EXPECTED THIS TAF PERIOD WITH THE EXCEPTION OF A
TEMPO MVFR VIS AT TUP...WHERE A THUNDERSTORM WILL BE MOST
POSSIBLE THIS AFTERNOON. ELSEWHERE...VCSH AT JBR AND A TEMPO FOR A
LIGHT SHOWER AT MEM AND MKL. WINDS WILL BE NORTHWEST TO NORTH AT
4-7 KTS INCREASING TO 8-10KTS WITH SOME GUSTS AT JBR THIS
AFTERNOON. DRIER AIR WILL MOVE IN FROM THE NORTH LATER IN THE
PERIOD WITH CLEARING SKIES AND DIMINISHING WINDS.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  82  60  79  58 /  40  10  10   0
MKL  81  54  78  51 /  40  10  10   0
JBR  80  54  79  54 /  20  10  10   0
TUP  85  60  80  54 /  50  20  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 21, 3:08 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
408 AM CDT MON MAY 21 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
408 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE MIDSOUTH TODAY. A FEW STRONG
THUNDERSTORMS TO PERHAPS AN ISOLATED SEVERE THUNDERSTORM ARE
POSSIBLE ALONG AND SOUTH OF INTERSTATE 40. DAMAGING WINDS UP TO
60 MPH IS THE MAIN THREAT WITH ANY THUNDERSTORM THAT REACHES
SEVERE LIMITS. SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The radar

The Columbus AFB radar (KGWX), 159 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tallahatchie

When
May 21, 6:00 AM CST to 6:05 AM CST
Where
Tallahatchie County, 2.58 mi SSE of Leverett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.846, -90.053

Penny size hail fell southwest of Cascilla.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381123.